SciELO - Scientific Electronic Library Online

 
vol.28 issue2Process of construction of the national research agenda on Human Resources in Health in Peru 2011 - 2014 author indexsubject indexarticles search
Home Page  

Revista Peruana de Medicina Experimental y Salud Pública

Print version ISSN 1726-4634

Abstract

PINTO, José L.  and  PINTO, Miguel E.. Interferon-induced autoimmune thyroiditis in a patient with hepatitis C virus infection. Rev Peru Med Exp Salud Publica [online]. 2011, vol.28, n.2, pp. 382-384. ISSN 1726-4634.  http://dx.doi.org/10.1590/S1726-46342011000200028.

A 43 year old man presented with asymptomatic elevation of alanine aminotransferase (ALT) and no relevant past history. The patient denied being a chronic alcohol drinker. Work-up revealed an active hepatitis C, and liver biopsy showed active inflammation. Treatment was started with interferon-alfa and ribavirin. During the 48 weeks of treatment, the patient developed positive thyroid antibodies with varying level of thyrotropin (TSH) and thyroid hormones. At follow-up after treatment, the patient continued with hyperthyroidism due to Graves’ disease. Autoimmune thyroiditis is a common complication of using interferon in patients with hepatitis C. In some cases, it is presented as hyperthyroidism because of Graves’ disease. Thyroid function and thyroid antibodies should be evaluated before and during treatment with interferon.

Keywords : Interferons; Hepatitis C; Thyroiditis; Graves Disease; Hyperthyroidism.

        · abstract in Spanish     · text in Spanish     · pdf in Spanish